A 38-year-old software engineer from Florida says a generic version of the popular baldness treatment Propecia turned him into a her.
William McKee, who now goes by Mandi, says her once "rock-hard chest" began to sag and soften after nine-months of finasteride — better known by its brand name, Propecia. "[It reached] the point where I had noticeable ‘breasts' even under my clothing," McKee told the New York Post.
She claims she began experiencing other changes as well, including noticeably "feminine" shoulders and "my hips were loosening and becoming wider, as on a woman's body."
McKee, a parent of one who recently left her wife of 10 years, now dresses in women's clothing, wears a wig, is attracted to men, and is contemplating sex-reassignment surgery — all due to the drug, she says. "It felt like the ‘me' that I've always known was not there any more," McKee said.
Recently released studies purport to show a link between Propecia and sexual dysfunction in men. Some users report experiencing breast growth and "genital shrinkage" while on the drug. But Merck, the pharmaceutical company that produces the pill insists that "no causal relationship has been established between Propecia and persistent sexual side effects."
Hundreds of Propecia takers say otherwise, and have joined forces in a class action lawsuit against Merck which was recently filed in a Brooklyn federal court.
"Many men are embarrassed to reveal their problems to anyone, including their doctors, so thousands more will go on living with the condition in private," said Brooklyn attorney Marc Grossman.
[photo via AP, Mandi McKee]